Ideally, you wouldn’t want any side effects from a medical treatment, but in reality, there’s always the risk. Sometimes these effects are dangerous, even life-threatening, but on occasion they can be downright bizarre.
As reported in the journal JAMA Dermatology, 14 patients involved in a new cancer-killing clinical trial have all seen their grey hair darken after they took a new type of drug.
"New targeted therapies for cancer have been released in recent years, opening new horizons in the treatment of patients with cancer. However, their related adverse events (AE) are not fully characterized," the authors note in their study.
"We present to our knowledge the first report of hair repigmentation owing to [this type of] therapy for lung cancer."
This wasn’t chemotherapy – whose harsh treatments designed to destroy cancel cells somewhat indiscriminately often leads to hair thinning. This was an immunotherapy trial, a nascent field of biomedical research that aims to use the patients’ own bodies to fight off the cancer, with a little provoking from gene therapy or, in this case, a new range of drugs.
This trial involved 52 people with lung cancer. Given the drugs Keytruda, Opdivo, and Tecentriq, the team of researchers from the Autonomous University of Barcelona wanted to see if they’d not just go into remission to some degree, but also to check if there were any side effects to the treatment.
These drugs are designed to give your immune system the tools to hunt down cancerous cells. Keytruda, for example, blocks a specific cell surface receptor known as PD-1, something that normally stops white blood cells destroying the body’s own cells.
While normally useful, this means that cancer cells can slip through the cracks and proliferate, invisible to the immune system. Keytruda et al. are designed to make these invisible cancer cells visible again, essentially.
During this trial, one of the patients noticed their hair getting darker, which was initially thought to be a one-off exception. However, when 13 others experienced the same repigmentation of their hair – to black or brown – the research team knew something was amiss.
Weirdly, apart from one of them, these patients also reacted to the immunotherapy treatment far better than the others in the trial. So not only is the side effect quite positive in this case, but it also appears to be an indication that the drug is working.
At this point, the mechanism causing the hair color change remains elusive. Perhaps even stranger, the same drugs have been used in skin cancer trials in the past and were associated with hair losing color.
Sadly, the drugs used in the study also had plenty of other not so nice side effects too, so they can’t be given to healthy people. However, this trial suggests a related drug may be deployed in the future as a possible treatment for hair repigmentation.